What types of errors can happen with insulin?

 

As with any prescription medication, it's important to make sure that what you receive from the pharmacist matches what the doctor prescribed. Let's look at some of the reasons dispensing errors happen:


Mix-up of similar insulin product names

similiarInsulinNames

Dispensing errors can happen when the names of two insulin products get confused. As you can see by reading the labels, Novolin 70/30 and Novolog Mix 70/30 have similar names. However, the way that they act when injected is quite different. Occasionally we do hear about cases where one product is dispensed incorrectly for the other. If Novolog 70/30 is given by mistake, too far from meal time, a patient's blood sugar may fall too low. 

 

 

 

Here are some other insulin names that have been involved with insulin mix-ups:

  • Humalog and Humalog 75/25
  • Humalog and Humulin Regular
  • Humulin Regular and Humulin NPH
  • Humalog 75/25 and Humulin 70/30
  • Novolog and Humalog
  • Novolog 70/30 and Novolin 70/30 and Humulin 70/30
  • Novolin Regular and Novolin NPH

 

 

Mix-Ups of Similar Names of Other Medicines:

Sometimes insulin looks like another medicine when written on the prescription. If the handwriting is hard to read, a medication mix-up can occur. The example below is an actual prescription written for the insulin Levemir. The pharmacist however misread the name of the drug for Lovonox. Lovonox is is a medication for preventing and treating blood clots. Like insulin it is prescribed in units. This is a dangerous mix-up and can result in harm and even death.

lovenox.levemirmix-up

Computer selection errors

When a doctor prescribes electronically, or when the pharmacy staff receives an insulin prescription, they must select the insulin product from a computer screen. As shown below, many insulin products appear quite similar when seen on the pharmacy computer screen. Look complicated? It can to a pharmacist or doctor too.  Although it happens rarely, selecting the wrong product from the computer screen has led to patients getting the wrong insulin. While healthcare computer system vendors are working to improve the way drugs are selected on computer screens, be aware that this is one important reason for an error. It's good evidence to show why it's so important for you to know the name and proper dose of the insulin that's being prescribed for you.  

insulinscreenshot2

Misreading the abbreviation "U" (U = units) as the number 0 or the number 4:

Insulin is dosed in units. Some doctors dangerously abbreviate the word "unit" with the letter "U." This has been known to increase the risk of errors dramatically. A "U" can look like a 4 or a zero, thus causing as much as a tenfold overdose!  This abbreviation is so dangerous that it should never be used. In fact the Joint Commission, forbids its use in organizations that it accredits. That hasn't stopped some healthcare practitioners though, who may not understand the risk. Doctors should always spell out the word "unit" when writing a prescription for insulin.

 4Units

In this example, the abbreviation "U" can be misread as the number 4. This would cause the patient to get 44 units instead of 4, a dangerous overdose.

 


 

 a6unitsor60

In this example, the "U" looks like a zero.  This would also cause a dangerous overdose of 60 units instead of 6.

 


 

 8unitsor80

Inadequate spacing between the word "Unit" and the dose can lead to an error when reading the prescription. The dose of 8 units is replaced by a dangerously high dose of 80 units.

Medication Safety Alerts

FDA Safety Alerts

Free Medication Alerts!

Personalized alerts based on your medication

Show Your Support!

ISMP needs your help to continue our life saving work